okay I recently started taking lithium....So far I havnt had any weird side effects except I sleep alot harder now....is there anything I should know about taking this?...my doc always seems to be in a hurry I know she said I would need some blood work?...Why is that and how often?....Im pretty sure you guys will be able to help out...thanks bunches!
I think the website "Depression Central" could give you more specific information on Lithium in an easy to understand form. The bloodtests are for the blood level of Lithium and how it is being filtered out by the kidneys. As long as the tests are in the normal range there is nothing to be concerned about. I was on Lithium for years. However, you do have to get them once a month as directed. Its something you get used to. One thing that's good to know in that regard is to drink a reasonable amount of water a day, perhaps more than before. All books will tell you that. That's of help when taking Lithium. If you experience any nausea or uncomfortability like that you could ask about Lithobid which is a coated form. I had this issue and that pretty much solved it. I remember on Lithium I had a minor rash and it was nothing to be concerned about. But as for mood stabilization its the most effective mood stabilizer out there. See how it goes with how it works and how you tolerate it. It should be fine. That website and some standard books could give you more information though.
I think you need to ask your doctor why he or she has not given you the information on this drug they should have.
Lithium is not a drug you just throw at people like that.
Ok the basic information you should have been given :
Lithium in pharmacological terms refers to Lithium Ion (Li+) a chemical salt used mainly as a mood stabilizer, lithium is probably more effective in preventing mania than depression, and may reduce the risk of suicide. In depression alone (unipolar disorder) lithium can be used to augment other antidepressants. Lithium carbonate (Li2CO3) is the most common form although there are others.
Lithium Orotate is NOT a pharmaceutical drug and is not reccomended or approved for bipolar use - its pushed as a natural alternative but its not tested nor safe.
Lithium works on the CNS and interacts with the brain, its action mainly decreases norepinephrine release and increases serotonin synthesis.
Lithium has been in use for mental illness, mainly to treat mania, since the 1870's but use fell off, John Cade (an Australian !) rediscovered it in 1949 when he noticed its efficacy in tests on animals while researching Schizophrenia - its the most commonly prescribed mood stabiliser in the world and one of the only true mood stabilisers - many of the newer prescribed drugs such as Abilify and Lamactil and the like are actually Anti Psychotics and Anti epileptics with a mood stabilising side effect.
Myths about Lithium abound on the web, mainly from the ill informed or patients who are not told what to do with this drug and how to manage it.
first things first - have you had your thyroid and liver and kidney functions tested? You should have these done before starting lithium or as close as possible to starting - Lithium is not reccomended for people with thyroid or kidney problems as it is a salt and works on blood levels - it can be very dangerous for people with impaired renal functions and thyroid issues.
Lithim requires carefull titration - thats is dosage management in basic terms. How lithium works is by plasma concentration in the blood stream - this is what us users call our levels - the theraputic range for lithium is narrow - ideal range for theraputic effect is 0.7mmol to 1.0mmol (some sources state that 1.2mmol is fine - this is not a level any psychiatrist or doctor I know would like - its perilously close to toxicity) and the toxic range is 1.5mmol and over.
The key to lithium is hydration and diet - you need to maintain hydration and should be drinking 2 litres of water a day and more during physical exertion, you need to eat a ealthy diet and generally avoid massively salty foods. You can drink alcohol on lithium but should be very aware that it dehydrates you - drink 1 glass water for each glass of alcohol as a normal rule of thumb.
Toxicity occurs when your levels increase to 1.5mmol and over. Toxicity can be fatal. It is vitally important to make sure you get you bloods done regularly. That being said a normally healthy human being will find it hard to become toxic.
If you notice any of these side effects speak to your doctor immediately !
Ok some of that sounds scary so here is the reality. Lithium is the number one first line MS worldwide. Its safe and its inexpensive and simply requires some precautions and some tests - there is NOTHING to be afraid of in this.
I have taken lithium for nearly 2 years, I know people who have taken it for 30 years and are healthy and fine. Lithium works well, its very effective and if you follow the guidelines its also very easy. It has no psychoactive effect thus its not likely to blunt your mind, mild insommnia is reported by some patients and a mild motor tremor is usual in the first few months but will fade over time.
You seem to be my answer man here...Thanks alot...yeah my doc seemed so rushed....It kinda bothered me, we have another appointment comming up that I am going to bring this issue up with her at..so far Im tolorating it well. I will have to get my rear in gear with the water though!
I find it helps with my anxiety, so I sleep hard now too. It's important to stay hydrated, because it's a salt. It's also important to stay away from too much salt, but have a normal balance. I take it with food, or I'm a little green around the gills, but it works so well and it's dirt cheap too. It's important with any med to be in tune with your body, but not vigilant do you know what I mean? I think monkey covered all the bases!
Sounds like you got lots of good info! I've been on lithium since 2009. I only take 450 mg of CR. They had me on almost 1200mg at one time and it actually made me more depressed! I've been on every dosage out there from 300mg to 1200 mg down to 900mg then to 600mg. I guess I'm a unique person or something cause not many people take only 450mg of CR. The usual minimum dose is 900mg either all at night or three times a day. You can get lithium in a standard form or an extended release form. I also take 90 mg of Zoloft and 50mg of Seroquel. The lithium on its own helps any manic symptoms I might have (antidepressants alone make me psychotic and manic) but my main issue is OCD and Depression so I guess that's why I don't need that much. Anyway, my ohter friends on lithium prefer the extended release as the standard form gives them diarhea and nausea.
Well generally I would say to follow a psychiatrist's advice but with a slow titration is considered safer and what was done with me and everyone else I know who was on lithium. At the beginning they generally give blood tests more frequently as well to adjust the blood level of lithium carefully.
in fact my heart told me 200 for a start. I didn't have time to come back to medhelp so i slept.
it's 6 am in cairo so i woke up relatively early 4 am and in good shape. But i slept at 11 pm so only 5 hrs. I guess it causes insomnia perhaps. I am fresh but i used to sleep 10 hrs with the seroquel in fact i took my seroquel tonight. So just i fear if i am to raise my blood level to 0.5 with many tablets i will not be able to sleep at all.
incidentally lithium is cheap as usual here 40 tablets for 1 $
Worthy Monkeyc ,
Thanks very much for clear and important honest non commercial information. )))) I am bipolair ultra rapid cycling. I use 600 mg Lithium Carbonate and 5 mg. and 5 mg Lorazepan. Thanks to your information i am looking for something for my very deep depresion . Mania i only have light and it does not bring problems. Soon i will go to 800 mg lithium since it works better for a guy of 100 kilo , and my circumstances are very tough , i cry a lot and have to regularly take a joint to get my deepest depresions away. That helps good )) If i could help you in any way for this valuable / non comercia/ advice next to lithium to take for my depresions. In un derstand that Lorezepan does thaty but my doc advices me not to go over 5 mg per day since its addictive. Have a good weekend and if you have an idea to make a help site i would be glad to help you with its architecture / suporting /practical tips / meetings etc Thanks again u made me happy )))
I have been on Lithium for about 5-6 yrs. I have Hypothyroid. Can you tell me what Lithium does to you when taking it and having Hypothroid? This info is new to me. My pdoc knows I have a thyroid problem. Thanks
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.